Alert archive / Montana / Wind Advisories in 2012

Wind Advisory 8, NWS Billings, MT

January 21, 2012Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Jan 21, 2012, 3:43 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2012, 3:43 AM MST (10:43 UTC)
Expired
Jan 21, 2012, 12:16 PM MST
In force
9 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2012-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2012-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

137 
WWUS75 KBYZ 211043
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
343 AM MST SAT JAN 21 2012

.STRONG PRESSURE FALLS AHEAD OF AN UPPER LEVEL TROUGH OF LOW
PRESSURE WILL BRING STRONG AND GUSTY WINDS TO LIVINGSTON AND
NEAR NYE TODAY.

MTZ065-220500-
/O.NEW.KBYZ.WI.Y.0008.120121T1043Z-120122T0500Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
343 AM MST SAT JAN 21 2012

...WIND ADVISORY IN EFFECT UNTIL 10 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM MST THIS EVENING. 

* TIMING...STRONG WINDS WILL CONTINUE THROUGH THE DAY AND WILL
  BEGIN DECREASING BY EARLY THIS EVENING.

* IMPACTS...DANGEROUS CROSSWINDS CAN BE EXPECTED ALONG INTERSTATE
  90. AREAS OF BLOWING SNOW CAN ALSO BE EXPECTED AND WILL CAUSE
  CHANGING ROAD CONDITIONS ALONG WITH POOR VISIBILITIES.

* WINDS...EXPECT SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS NEAR
  65 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ066-220500-
/O.NEW.KBYZ.WI.Y.0008.120121T1043Z-120122T0500Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
343 AM MST SAT JAN 21 2012

...WIND ADVISORY IN EFFECT UNTIL 10 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM MST THIS EVENING. 

* TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH THE DAY.
  THE WINDS WILL BEGIN DECREASING BY THIS EVENING.

* IMPACTS...THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE 
  STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS 
  EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD.

* WINDS...EXPECT SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS NEAR
  65 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
1 follow-up statement
566 
WWUS75 KBYZ 211916
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1216 PM MST SAT JAN 21 2012


MTZ065-066-212030-
/O.CAN.KBYZ.WI.Y.0008.000000T0000Z-120122T0500Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
1216 PM MST SAT JAN 21 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

STRONG SOUTHWEST WINDS HAVE DIMINISHED ACROSS THE AREA AND ARE NO
LONGER EXPECTED. A FEW GUSTS BETWEEN 30 AND 40 MPH MAY STILL
OCCUR THROUGH THE DAY.   

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 21, 3:35 AM MST, 8 minutes earlier.

Area forecast discussion, Jan 21, 3:35 AM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
335 AM MST SAT JAN 21 2012

.SHORT TERM...VALID FOR TDY AND SUN...

A MIX BAG OF WEATHER POSSIBLE TODAY DUE TO A LEE SIDE TROUGH
DEEPENING EAST OF THE DIVIDE. AN APPROACHING UPPER TROUGH OF LOW
PRESSURE WILL PUSH THE SURFACE TROUGH EAST TODAY AS A WARM FRONT.

STRONG GUSTY WINDS HAVE DEVELOPED IN LIVINGSTON AND NEAR NYE
EARLY THIS MORNING WITH WINDS HITTING ADVISORY CRITERIA. THIS IS
A NON-TYPICAL GAP FLOW PATTERN FOR LIVINGSTON AS NO COLD SURFACE
HIGH HAS SET UP OVER NORTHWEST WYOMING. THE STRONG WINDS ARE THE
RESULT OF STRONG PRESSURE FALLS MOVING INTO NORTH MONTANA AHEAD OF
UPPER TROUGH. WILL GO AHEAD AN ISSUE A WIND ADVISORY FOR
LIVINGSTON AND NYE.

UPPER LEVEL FORCING WITH THE TROUGH AND WARM FRONT PUSHING
EASTWARD THROUGH THE DAY...WILL COMBINE TO BRING ISOLATED
PRECIPITATION TO THE PLAINS. SHOULD SEE A MIX OF LIGHT RAIN AND
SNOW TODAY WITH A VERY ISOLATED CHANCE OF FREEZING RAIN THIS
MORNING OVER THE PLAINS FROM BIG TIMBER EASTWARD. THE THREAT OF
FREEZING RAIN WILL BE VERY ISOLATED AND DO NOT FEEL AN ADVISORY
IS WARRANTED AT THIS TIME. WILL CONTINUE TO MONITOR. THE BEST
CHANCE FOR PRECIPITATION TODAY WILL BE OVER THE SOUTHWEST FACING
SLOPES OF THE BEARTOOTH/ABSAROKA MOUNTAINS WITH THE UPPER TROUGH.
MODELS INDICATE GOOD MOISTURE TRANSPORT ALONG WITH ADEQUATE QG
FORCING. HAVE CONTINUED CATEGORICAL POPS WITH SNOW ACCUMULATIONS
OF 5 TO 8 INCHES. THE NORTH FACING SLOPES WILL BE DOWN SLOPING
AND DO NOT EXPECT ANY ACCUMULATIONS.

ARCTIC AIR WAS LOCATED JUST WEST OF WINNETT AND EXTENDED SOUTH TO
BIG TIMBER THEN EAST THROUGH BILLINGS TO SHERIDAN. AREAS WEST OF
THIS LINE WHERE IN THE 30S TO LOWER 40S WHILE AREAS EAST OF THIS
LINE WHERE IN THE SINGLE DIGITS TO LOWER TEENS. GFS/CAN/ECMWF/NAM
ALL BRING THE WARM FRONT THROUGH THE ENTIRE FORECAST AREA TODAY
AND IS EXPECTED TO REACH BAKER BY LATE AFTERNOON. KBLX VAD WINDS
WERE INDICATING DEPTH OF ARCTIC AIR LESS THAN A THOUSAND FEET OVER
BILLINGS AND WE SHOULD SEE TEMPERATURES WARMING BY MID MORNING.
GOOD MIXING THIS AFTERNOON AND EXPECT AREAS OF BLOWING SNOW FROM
BIG TIMBER EAST THROUGH BILLINGS.

UPPER TROUGH MOVING ACROSS THE AREA SUNDAY AND WILL BRING A
CHANCE OF SNOW TO THE WESTERN ZONES AND MOUNTAINS. DOWN SLOPE
WINDS OVER THE PLAINS WILL LIMIT PRECIPITATION CHANCES FROM BIG
TIMBER EAST TO HYSHAM. THE TROUGH WILL PULL COLDER AIR INTO THE
AREA SUNDAY WITH THE COLDEST AIR OVER THE EASTERN ZONES. WEAK
FRONTOGENESIS WILL BE DRAPED ACROSS THE EASTERN ZONES FROM MILES
CITY TO BAKER AND WILL BRING LIGHT SNOW WITH LITTLE TO NO
ACCUMULATIONS. TEMPERATURES WILL BE 5 TO 10 DEGREES COOLER ON
SUNDAY BUT WILL REMAIN ABOVE NORMAL FOR THIS TIME OF THE YEAR.
RICHMOND

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

PROGRESSIVE PATTERN STILL ON TAP FOR THE EXTENDED PERIOD WITH MODELS
SHOWING A LOT OF SHORTWAVES MOVING THROUGH THE FLOW. HAVE LIMITED
POP CHANGES DUE TO TIMING UNCERTAINTIES WITH THE WAVES. A NORTHERN
STREAM SHORTWAVE WILL CROSS THE AREA LATE MON THROUGH TUE. WILL HAVE
CHANCES FOR MOUNTAIN SNOW ON MON WITH POPS ACROSS THE S...FROM KBIL
S...ON MON NIGHT. GFS TIME HEIGHTS HAD STRONG LIFT IN THE DENDRITIC
GROWTH ZONE AROUND 00Z TUE OVER THE MOUNTAINS WHICH SHOULD PROVIDE
GOOD SNOWFALL RATES FOR A BRIEF PERIOD OF TIME. MORE WAVES WILL
CROSS THE REGION TUE AND TUE NIGHT...BUT MOISTURE WAS CONFINED TO
THE MOUNTAINS SO CONTINUED POPS THERE. HAD LOW CHANCES OF
PRECIPITATION ACROSS THE ENTIRE AREA WED THROUGH FRI AS SHORTWAVES
CONTINUED TO CROSS THE REGION. WILL NEED TO WATCH FOR ANY FREEZING
RAIN POTENTIAL FOR MIDWEEK AS 850 MB TEMPERATURES RISE ABOVE ZERO
DEGREES C AND SURFACE TEMPERATURES WILL BE BELOW FREEZING IN
PORTIONS OF THE AREA DURING THE NIGHT AND EARLY MORNING. AN
UNSETTLED PATTERN WILL CONTINUE THROUGH SAT NIGHT. HAD TEMPERATURES
NEAR OR ABOVE NORMAL FOR THE BULK OF THE EXTENDED. LEE TROUGHING
WILL CREATE WINDY PERIODS THROUGH MUCH OF THE TIME FRAME. ARTHUR

&&

.AVIATION...

THERE WILL BE A SLIGHT CHANCE TO A CHANCE OF A MIX OF SNOW...RAIN
AND FREEZING RAIN ACROSS THE AREA THIS MORNING. THE BEST CHANCES FOR
PRECIPITATION WILL BE W OF KBIL. LOW PRECIPITATION CHANCES WILL
CONTINUE THIS AFTERNOON...BUT PRECIPITATION TYPE WILL BE RAIN AND
SNOW. THE BEARTOOTHS...ABSAROKAS AND CRAZYS WILL BE OBSCURED TODAY.
EXPECT AREAS OF OBSCURATION OVER THE NE BIG HORNS. LOCALIZED MVFR
CONDITIONS WILL BE POSSIBLE WITH THE PRECIPITATION. WINDY CONDITIONS
FROM KBIL W WILL CREATE AREAS OF BLOWING SNOW WITH POSSIBLE MVFR/IFR
CONDITIONS.

THERE WILL BE A CHANCE OF SNOW ACROSS THE REGION TONIGHT AS A COLD
FRONT MOVES ACROSS THE AREA. THE BEST CHANCES FOR SNOW WILL BE OVER
SE MT...S OF KMLS AND KBHK. MVFR/IFR AND POSSIBLE LIFR CONDITIONS
WILL OCCUR WITH THE SNOW. WINDY CONDITIONS WILL CREATE AREAS OF
BLOWING SNOW ACROSS THE AREA. THE MOUNTAINS WILL BE OBSCURED. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 040 028/036 019/038 019/039 023/044 032/043 022/037
    2/O 31/N    10/B    21/N    12/W    22/W    22/J
LVM 049 028/035 023/040 021/040 026/042 031/042 025/035
    4/O 32/J    12/W    41/N    13/W    22/W    22/J
HDN 038 024/034 014/039 017/040 013/043 024/041 019/038
    2/O 31/N    10/B    21/U    12/W    22/J    22/J
MLS 037 025/032 011/037 017/040 018/042 024/039 020/035
    2/O 22/J    10/B    10/B    12/W    22/J    22/J
4BQ 040 024/035 013/038 018/040 016/043 024/042 018/037
    2/O 61/N    10/B    21/B    12/W    22/W    22/J
BHK 038 021/029 010/035 016/036 014/039 021/036 015/033
    2/O 32/J    10/B    10/B    12/W    22/J    22/J
SHR 042 022/034 016/039 018/039 015/043 024/040 020/035
    3/O 41/B    11/B    41/U    12/W    12/J    22/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 10 PM MST THIS EVENING FOR
      ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 21, 3:06 AM MST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
306 AM MST SAT JAN 21 2012

MTZ028>042-056>058-063>068-WYZ098-099-221015-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
306 AM MST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF BLOWING AND DRIFTING SNOW ARE EXPECTED FROM LIVINGSTON
TO BILLINGS TODAY DUE TO GUSTY WEST TO SOUTHWEST WINDS. STRONG
CROSS WINDS MAY ALSO CAUSE DIFFICULT DRIVING ALONG INTERSTATE 90
IN THE LIVINGSTON AREA THIS MORNING.

THERE IS A VERY SLIGHT CHANCE FOR A MIX OF FREEZING RAIN AND SNOW
FOR LOWER ELEVATIONS LOCATED WEST OF MILES CITY TO BIG TIMBER THIS
MORNING. SHOULD FREEZING RAIN DEVELOP...VERY DIFFICULT TRAVEL
CONDITIONS WOULD ARISE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 12:33 PM MSTWinter Weather AdvisoryBYZBig Horn, Carter, Custer, Fallon, Powder River, Rosebud22 hr

Nearby

Wind Advisories in Montana, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.